Florida, 2024Rip Currents in Florida, January 24 to 25, 2024
January 24 to 25, 2024 · NWS MFL · 2 events in 1 county or zone
High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Broward County in South Florida, which led to strong rip currents and rough surf.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Broward County in South Florida, which led to strong rip currents and rough surf.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 24, 2:27 PM EST, 33 minutes earlier.
Area forecast discussion, Jan 24, 2:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Miami FL
227 PM EST Wed Jan 24 2024
...New LONG TERM...
.SHORT TERM...
(Rest of today through Thursday)
Issued at 1221 PM EST Wed Jan 24 2024
South Florida remains along the periphery of an area of surface
high pressure centered across the central Atlantic. At the mid-to-
upper levels, ridging positioned just downstream of the area
remains the primary synoptic influence through the short term.
With this setup, expect easterly flow to prevail through today,
veering slightly more southeasterly by the end of Thursday. Aside
from a few shallow and short-lived showers along the Southeast
coast, primarily dry conditions are expected through the short
term forecast period.
Highs today will reach the lower 80s area-wide with lows in the
upper 60s to lower 70s. Highs on Thursday will be a touch warmer,
especially for Southwest Florida. Highs will range from the low to
mid 80s, with warmer temperatures expected across inland and
Southwest Florida.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 219 PM EST Wed Jan 24 2024
The end of the week period will continue to be dominated by
expansive mid-level ridging, allowing for the continuation of above
normal temperatures and minimal rainfall chances. A pattern change
is on the horizon however, as a short-wave trough and attendant
elongated frontal boundary traverse the southeastern US and the Gulf
of Mexico. South to southeasterly winds will be present ahead of
this frontal boundary through the weekend, allowing for continued
warm air advection, with maximum temperatures reaching the low 80s
across much of South Florida. Record high temperatures cannot be
ruled out, and heat indices may even approach the upper 80s to
around 90 degrees. The aforementioned short-wave trough will lift
eastward and become positively tiled, subsequently allowing the
surface low to race towards the northeast along the boundary well
north of the CWFA. The presence of a dry airmass and paltry forcing
for ascent will limit rainfall chances across the southern peninsula.
Latest forecast guidance continues to converge on likely frontal
passage early Monday, with breezy northwesterly winds becoming
realized. This will allow for a modified continental polar airmass
to filter in over South Florida, significantly reducing temperatures
and quelling rainfall chances even further (near zero). Afternoon
high temperatures in the uppers 60s to lower 70s can be expected
through the early part of next week, with a subtle warming trend
becoming realized towards the end of the week. Overnight lows in the
40s can be expected across the interior, and low to mid 50s for most
metropolitan locations in the wake of the passing cold front.
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM EST Wed Jan 24 2024
Mainly cloudy conditions prevail through the forecast period,
leading to periods of VFR and MVFR ceilings. Mainly dry conditions
are expected, although a fast-moving shower is possible. Breezy
easterly flow continues, veering slightly more southeasterly by
Thursday afternoon.
&&
.MARINE...
Issued at 1221 PM EST Wed Jan 24 2024
Breezy easterly winds will continue across the area waters today as
the influence of a stout and persistent ridge of high pressure
remains situated across our area. Hazardous winds and seas will
persist across portions of the Atlantic waters today, gradually
decreasing late this afternoon into the evening hours. That being
said, continued cautionary conditions look probable for the
remainder of the workweek as easterly to southeasterly winds remain
elevated.
&&
.BEACHES...
Issued at 1221 PM EST Wed Jan 24 2024
A high risk of rip currents will likely continue for the Atlantic
beaches for the next several days given continued easterly onshore
flow through the work-week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 72 79 71 81 / 0 0 0 0
West Kendall 69 81 68 82 / 0 0 0 0
Opa-Locka 71 82 70 82 / 0 0 0 0
Homestead 71 80 70 81 / 0 0 0 0
Fort Lauderdale 72 80 71 81 / 0 0 0 0
N Ft Lauderdale 72 80 71 81 / 0 0 0 0
Pembroke Pines 71 81 70 82 / 0 0 0 0
West Palm Beach 71 79 70 80 / 0 0 0 0
Boca Raton 71 81 70 81 / 0 0 0 0
Naples 68 82 67 81 / 0 0 0 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168-172-
173.
AM...Small Craft Advisory until 7 AM EST Thursday for AMZ650-651-670-
671.
GM...None.
&&
SHORT TERM...Rizzuto
LONG TERM....SRB
AVIATION...RizzutoHazardous weather outlook, Jan 24, 3:37 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
337 AM EST Wed Jan 24 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
337 AM EST Wed Jan 24 2024
...Hazardous Marine Conditions Atlantic Waters...
...Hazardous Beach Conditions Atlantic Coast Beaches...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Marine: Hazardous marine conditions will continue across the
Atlantic waters today as easterly winds remain elevated and seas in
the 5-7 ft range will be possible, particularly over the Gulf Stream
waters. A Small Craft Advisory remains in effect for the Atlantic
waters.
Rip Currents: A high risk of rip currents will continue across all
Atlantic coast beaches today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A high risk of rip currents will continue across the Atlantic coast
beaches through at least Thursday evening.
Cold temperatures could return to the area once again on Sunday and
Monday night, especially across inland areas of southwestern Florida.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Broward County
- When
- January 24, 3:00 PM EST
- Where
- Coastal Broward County forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Fort Lauderdale Fire Rescue reported that responders rescued 6 distressed swimmers. One was transported to a hospital. Moderate onshore winds led to a high risk of rip currents along the beaches of Broward County. Time is estimated.
Rip Current, Coastal Broward County
- When
- January 25, 3:00 PM EST
- Where
- Coastal Broward County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
Fort Lauderdale Fire Rescue reported that responders rescued two distressed swimmers. Moderate onshore winds led to a high risk of rip currents along the beaches of Broward County. Time is estimated.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog and Freezing Fog in Minnesota, January 24 to 29, 20241 death · 4 injured · $30,000 · 3 events
- Flash Flooding in Louisiana, January 24, 2024$660,000 · 20 events
- Flash Flooding and Flooding in Mississippi, January 24 to 25, 2024$343,000 · 28 events
- Flash Flood and Flooding in Illinois, January 24 to 27, 2024$250,000 · 5 events
- Flash Flooding in Mississippi, January 24, 2024$100,000 · 3 events
- Flash Flooding and Damaging Winds in Louisiana, January 24 to 27, 2024$22,000 · 50 kt wind · 9 events
- Dense Fog in Kentucky, January 24 to 25, 202422 events
- Dense Fog in Illinois, January 24 to 25, 202419 events
- Dense Fog in Wisconsin, January 24 to 28, 20242 injured · $10,000 · 1 event
- Flooding in Ohio, January 24 to 26, 202413 events
- Dense Fog in Missouri, January 24, 202411 events
- Dense Fog in Missouri, January 24 to 25, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149111, 1149110.